New Jersey, 2012

Flash Flood in New Jersey, August 15, 2012

August 15, 2012 · NWS OKX · 1 event in 1 county or zone

A low pressure system and upper level disturbance moved through the Northeast during the morning and afternoon hours, producing multiple rounds of thunderstorms with torrential rain and flash flooding in Bergen County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A low pressure system and upper level disturbance moved through the Northeast during the morning and afternoon hours, producing multiple rounds of thunderstorms with torrential rain and flash flooding in Bergen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 15, 4:38 PM EST, 16 minutes earlier.

Area forecast discussion, Aug 15, 4:38 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
538 PM EDT WED AUG 15 2012

.SYNOPSIS...
THE STORMY WEATHER WILL WIND DOWN BY THURSDAY MORNING AS A FRONTAL
BOUNDARY TRACKS THROUGH THE REGION. ANOTHER FRONT WILL IMPACT THE
AREA LATE FRIDAY INTO SATURDAY. WAVES OF LOW PRESSURE WILL THEN
ATTEMPT TO ORGANIZE OFFSHORE INTO THE BEGINNING OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
UPR LVL TROF WILL CONTINUE TO ROTATE THRU THE CWA THIS EVE. THIS
WILL DRIVE SHRTWV ENERGY INTO THE REGION...SUPPORTING THE
CONTINUED DEVELOPMENT OF SHRA/TSTMS.

SCT TSTMS ONGOING ACROSS THE CWA AT 330 PM. CAPE PER 19Z LAPS WAS
IN THE 1-2K RANGE WITH A FEW HIGHER POCKETS. THE SVR THREAT
WILL THEREFORE REMAIN INTO THE EVE...ESPECIALLY AS THE UPR LVL
WAVE ASSISTS WITH LIFT. BEST POTENTIAL MAY BE ACROSS THE HUDSON
VALLEY WHERE THE AIRMASS HAS NOT BEEN WORKED OVER YET...BUT ALL OF
THE CWA REMAINS IN THE THREAT AREA.

MAIN SVR THREATS CONTINUE TO BE DAMAGING WINDS AND HAIL. LOW PROB
WEAK TOR THREAT WITH ANY SIGNIFICANT CELLS INVOF BOUNDARIES.

HIGH MOISTURE CONTENT IN THE ATMOSPHERE WILL PRODUCE TORRENTIAL
RAINS IN TSTMS...WITH AREAS OF LOCALIZED FLOODING AGAIN
POSSIBLE...IF NOT LIKELY...THRU THIS EVE.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY/...
THE H5 TROF AXIS IS PROGGED TO PASS AFT 6Z. THIS WILL ALLOW FOR
ANY SIGNIFICANT CONVECTION TO END FROM W TO E OVERNIGHT INTO THE
EARLY MRNG HOURS. ALTHOUGH ANY TSTM WILL BE CAPABLE OF HVY
RAIN...THE TORRENTIAL RAIN THREAT SHOULD SUBSIDE THRU THE NGT AS
THE DEEP MOISTURE AXIS IS SHUNTED OFFSHORE.

PATCHY FOG WAS RETAINED WITH LLVL MOISTURE AND LIGHT WINDS IN
PLACE.

THE NAM IS A BIT FASTER WITH THE SFC FRONT THAN THE GFS. PREFERRED
THE FASTER GFS DUE TO THE RESOLUTION OF THE UPR LVL WAVE...BUT IF
THE NAM VERIFIES A FEW TSTMS COULD DEVELOP...ESPECIALLY ACROSS LI
AND ERN CT...BEFORE 15Z THU. OTHERWISE...SUNNY SKIES CAN BE
EXPECTED BY AFTN. TEMPS A BLEND OF THE MAV/MET.

MAINLY CLEAR THU NGT WITH TEMPS A BLEND OF GUIDANCE. SOME PATCHY
GROUND FOG WILL BE POSSIBLE ACROSS THE OUTLYING LOCATIONS.

COLD FRONT APPROACHES ON FRI. TRIMMED POPS BACK TO LATE IN THE DAY
AS THE MODELS APPEAR TO BE CONVERGING ON A LATER SOLN. TEMPS WARM
INTO THE LOW 90S ACROSS THE CITY AND NERN NJ.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVER THE
AREA FRIDAY NIGHT INTO SATURDAY AS THE COLD FRONT MOVES CLOSER AND
HAS UPPER LEVEL SUPPORT FROM AN H5 TROUGH AND MID-LEVEL
SHORTWAVES.

THEREAFTER...LOW CONFIDENCE FORECAST FOR THE WEEKEND AS THE MODELS
HAVE DIFFERENT SOLUTIONS. LOW PRES FORMS OVER THE DELMARVA SOMETIME
EARLY SATURDAY...THEN TRACKS NORTHEAST ALONG THE FRONT. THE GFS
BRINGS THE FRONT THROUGH THE REGION MUCH QUICKER THAN THE ECMWF...
AND KEEPS THE LOW EAST OF THE REGION. THE ECMWF BRINGS THE LOW OVER
THE AREA DURING THE DAY SATURDAY INTO SATURDAY NIGHT. PRECIPITATION
WOULD THEN LINGER INTO SUNDAY AS H5 TROUGH FOLLOWS THROUGH THE
REGION. WILL CARRY CHANCE POPS FOR MOST OF THE WEEKEND...BUT THIS IS
SUBJECT TO ADJUSTMENTS.

LOCALLY HEAVY RAIN IS POSSIBLE WITH PWATS AROUND 2" STARTING ON
FRIDAY.

HIGH PRES BEGINS TO BUILD INTO THE REGION STARTING ON SUNDAY. PRECIP
TAPERS OFF FROM WEST TO EAST...THOUGH A FEW LINGERING SHOWERS AND
POSSIBLE THUNDERSTORMS ARE POSSIBLE THROUGH MONDAY AS UPPER TROUGH
AND H5 SHORTWAVES TRACK ACROSS THE REGION. DRY WEATHER EXPECTED BY
FRIDAY WITH HIGH PRES BUILDING EAST.

SOUTHERLY FLOW ON FRIDAY WILL PUSH TEMPS INTO THE MID-UPPER 80S AND
MAY COME CLOSE TO 90 IN/AROUND NYC. OTHERWISE...HIGHS WILL BE IN THE
UPPER 70S TO LOWER 80S DURING THE PERIOD...WHICH IS RIGHT AROUND
NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
LOW PRESSURE CENTER JUST TO THE SOUTH OF THE CITY TERMINALS WILL
SHIFT NE THIS EVENING WHILE A COLD FRONT JUST EAST OF THE CITY
TERMINALS SHIFTS EAST.

LOW CONFIDENCE FORECAST ALL AROUND THROUGH AT LEAST 00-01Z. WITH
SEVERAL OUTFLOW BOUNDARIES AROUND...WIND DIRECTION VERY DIFFICULT
TO PREDICT...AND WILL MORE LIKELY BE VARIABLE IN DIRECTION UNTIL
THE THUNDERSTORMS WIND DOWN. TSTMS SHOULD BE LESS NUMEROUS BY
AROUND 00Z FOR THE CITY TERMINALS AND ALL OTHER TERMINALS TO THE
WEST.

PRIMARILY VFR OUTSIDE OF SHOWERS/TSTMS...BUT CIGS CAN LOWER TO
2000-3000 FT IN RAINFALL.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: LOW CONFIDENCE IN WIND FORECAST. WINDS
PROBABLY VARY IN DIRECTION AND SPEED UNTIL AROUND 00Z. TIMING OF
PREVAILING NW-NNW WINDS MAY BE OFF BY A FEW HOURS.

KLGA FCSTER COMMENTS: LOW CONFIDENCE IN WIND FORECAST. WINDS
PROBABLY VARY IN DIRECTION AND SPEED UNTIL AROUND 00Z. TIMING OF
PREVAILING NW-NNW WINDS MAY BE OFF BY A FEW HOURS.

KEWR FCSTER COMMENTS: LOW CONFIDENCE IN WIND FORECAST. WINDS
PROBABLY VARY IN DIRECTION AND SPEED UNTIL AROUND 00Z. TSTSM COULD
BECOME LIKLEY AGAIN BETWEEN 22-23Z. TIMING OF PREVAILING NW-NNW WINDS
MAY BE OFF BY A FEW HOURS.

KTEB FCSTER COMMENTS: LOW CONFIDENCE IN WIND FORECAST. WINDS
PROBABLY VARY IN DIRECTION AND SPEED UNTIL AROUND 00Z. TSTSM COULD
BECOME LIKELY AGAIN BETWEEN 22-23Z. TIMING OF PREVAILING NW-NNW
WINDS MAY BE OFF BY A FEW HOURS.

KHPN FCSTER COMMENTS: LOW CONFIDENCE IN WIND FORECAST. WINDS
PROBABLY VARY IN DIRECTION AND SPEED UNTIL AROUND 00Z. TIMING OF
PREVAILING NW-NNW WINDS MAY BE OFF BY A FEW HOURS.

KISP FCSTER COMMENTS: LOW CONFIDENCE IN WIND FORECAST. WINDS
PROBABLY VARY IN DIRECTION AND SPEED UNTIL AROUND 01-02Z. TIMING OF
PREVAILING NW-NNW WINDS MAY BE OFF BY A FEW HOURS.

OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.THU...VFR. NW FLOW.
.FRI...TSTMS (POSSIBLE LINE) LATE FRI AFTN INTO OVERNIGHT WITH
PASSAGE OF A COLD FRONT.
.SAT-SUN...VFR. N-NW FLOW.
.MON...CHANCE OF AFTERNOON SHOWERS OR THUNDERSTORMS.

&&

.MARINE...
CONDITIONS ARE FCST TO REMAIN BLW SCA LVL THRU MON. SLY FLOW MAY
BRING CONDITIONS CLOSE ON THE OCEAN AND S SHORE BAYS FRI AFTN
AHEAD OF THE NEXT COLD FRONT. OTHERWISE...THE MAIN HAZARD WILL BE
FROM STRONG TSTMS TNGT...AND THE POTENTIAL FOR TSTMS FRI INTO SAT.

&&

.HYDROLOGY...
BASIN AVG PCPN THRU TNGT IS FCST TO BE ABOUT 1 INCH. RFC QPF WAS
USED FOR THE FCST. ANY TSTMS HOWEVER WILL BE CAPABLE OF PRODUCING
LOCALIZED TORRENTIAL RAINS AND AREAS OF FLOODING...ESPECIALLY
THRU THIS EVE.

A SLOW MOVING COLD FRONT WILL MOVE ACROSS FROM LATE FRIDAY
AFTERNOON THROUGH EARLY SATURDAY...THEN LOW PRES MAY IMPACT THE
REGION SATURDAY THROUGH SUNDAY. PW VALUES NEAR 2 INCHES AHEAD OF
THE FRONT WILL BRING AN ELEVATED THREAT OF HEAVY RAIN...WHICH
COULD RESULT IN MINOR FLOODING IN SOME AREAS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...JMC
NEAR TERM...JMC
SHORT TERM...JMC
LONG TERM...MPS
AVIATION...BC/JC
MARINE...JMC
HYDROLOGY...JMC
Hazardous weather outlook, Aug 15, 4:47 PM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
547 PM EDT WED AUG 15 2012

ANZ330-335-338-340-345-350-353-355-161000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
547 PM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NUMEROUS THUNDERSTORMS WILL CONTINUE THIS EVENING WITH SOME OF
THE STORMS PRODUCING WINDS IN EXCESS OF 35 KT...HAIL AND
TORRENTIAL RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A SLOW MOVING COLD FRONT WILL MOVE ACROSS FROM FRIDAY AFTERNOON
THROUGH EARLY SATURDAY...THEN LOW PRESSURE MAY IMPACT THE REGION
THIS WEEKEND. THESE SYSTEMS COULD PRODUCE THUNDERSTORMS WITH VERY
HEAVY RAIN AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-161000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
547 PM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING. SOME OF THE
STORMS COULD PRODUCE GUSTY WINDS AND HAIL.

IN ADDITION TO THE THE SEVERE THREAT...ANY STORMS WHICH DEVELOP
WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...WHICH COULD
LEAD TO AREAS OF FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A SLOW MOVING COLD FRONT WILL MOVE ACROSS FROM FRIDAY AFTERNOON
THROUGH EARLY SATURDAY...THEN LOW PRESSURE MAY IMPACT THE REGION
THIS WEEKEND. THESE SYSTEMS COULD PRODUCE THUNDERSTORMS WITH VERY
HEAVY RAIN AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Aug 15, 2:45 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
345 PM EDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     HAIL             MINEOLA                 40.75N  73.64W
08/15/2012  M0.88 INCH       NASSAU             NY   TRAINED SPOTTER

            TRAINED SPOTTER

1137 AM     HAIL             CARLE PLACE             40.75N  73.61W
08/15/2012  M0.88 INCH       NASSAU             NY   TRAINED SPOTTER

            TRAINED SPOTTER

1140 AM     FLASH FLOOD      JERICHO                 40.79N  73.54W
08/15/2012                   NASSAU             NY   TRAINED SPOTTER

            8 INCHES OF WATER FROM HEAVY RAIN IN JERICO PLAZA
            PARKING LOT.

1152 AM     FLASH FLOOD      CARLE PLACE             40.75N  73.61W
08/15/2012                   NASSAU             NY   TRAINED SPOTTER

            WESTBURY AVE AND GLEN COVE ROAD INTERSECTION FLOODED
            AND IMPASSABLE. CHERRY LANE AND ATLANTIC AVE FLOODED AND
            IMPASSABLE.

1158 AM     FLASH FLOOD      CARLE PLACE             40.75N  73.61W
08/15/2012                   NASSAU             NY   DEPT OF HIGHWAYS

            UP TO TWO FEET OF STANDING WATER ALONG MEADOWBROOK
            PARKWAY AT OLD COUNTRY ROAD INTERSECTION. ROAD
            IMPASSABLE.

1200 PM     TSTM WND DMG     WILLISTON PARK          40.76N  73.64W
08/15/2012                   NASSAU             NY   TRAINED SPOTTER

            NUMEROUS LARGE TREE LIMBS AND POWER LINES DOWN CREATING
            NUMEROUS POWER OUTAGES.

1214 PM     FLASH FLOOD      WESTBURY                40.76N  73.59W
08/15/2012                   NASSAU             NY   TRAINED SPOTTER

            SIGNIFICANT FLOODING ON NORTHERN STATE PARKWAY.

1221 PM     TSTM WND GST     MELVILLE                40.78N  73.41W
08/15/2012  E60 MPH          SUFFOLK            NY   TRAINED SPOTTER

            AT LONG ISLAND EXPRESSWAY AND PINE LAWN RD

1225 PM     FLASH FLOOD      MINEOLA                 40.75N  73.64W
08/15/2012                   NASSAU             NY   TRAINED SPOTTER

            NINE FEET OF WATER UNDER RAILROAD TRESSEL NEAR ELM
            PLACE AND JERICO TURNPIKE

1236 PM     HAIL             PLAINVIEW               40.78N  73.47W
08/15/2012  E0.88 INCH       NASSAU             NY   TRAINED SPOTTER

0115 PM     FLASH FLOOD      ISLIP                   40.73N  73.22W
08/15/2012                   SUFFOLK            NY   PUBLIC

            FLASH FLOODING ALONG WEST PINE STREET AND ROUTE 111.
            ROAD IMPASSABLE.

0135 PM     TSTM WND DMG     MIDDLE VILLAGE          40.72N  73.88W
08/15/2012                   QUEENS             NY   CONEDISON

            POWER LINES DOWN ACROSS MIDDLE VILLAGE CREATING
            NUMEROUS POWER OUTAGES.

0205 PM     FLASH FLOOD      RICHMOND HILL           40.70N  73.84W
08/15/2012                   QUEENS             NY   NWS EMPLOYEE

            86TH AVE AND 110TH ST IMPASSABLE DUE TO 2 FT OF
            STANDING WATER

0230 PM     FLASH FLOOD      MORRIS PARK             40.69N  73.81W
08/15/2012                   QUEENS             NY   BROADCAST MEDIA

            ALL LANES BLOCKED DUE TO FLOODING ON NORTHBOUND VAN
            WYCK BETWEEN JFK FEDERAL CIRCLE AND GRAND CENTRAL PKWY

0230 PM     FLASH FLOOD      KEW GARDENS             40.72N  73.83W
08/15/2012                   QUEENS             NY   BROADCAST MEDIA

            ALL LANES BLOCKED AND SEVERAL DISABLED VEHICLES DUE TO
            FLOODING ON EASTBOUND GRAND CENTRAL PKWY AT KEW GARDENS
            INTERCHANGE

&&

PICCA
Special weather statement, Aug 15, 2:45 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
345 PM EDT WED AUG 15 2012

NJZ002-004-103-104-NYZ069-152045-
EASTERN BERGEN-EASTERN PASSAIC-ROCKLAND-WESTERN BERGEN-WESTERN
PASSAIC-
345 PM EDT WED AUG 15 2012

...STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BERGEN...PASSAIC AND
ROCKLAND COUNTIES...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKE MOHAWK...MOVING EAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HAIL UP TO NICKEL SIZE...AND
GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4109 7450 4117 7441 4118 7431 4114 7423
      4119 7417 4121 7404 4094 7403 4094 7428
      4099 7430 4101 7439 4103 7442 4102 7443
      4105 7445 4103 7450

NV
Special weather statement, Aug 15, 3:21 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
421 PM EDT WED AUG 15 2012

CTZ005-NJZ002-004-006-103>106-108-NYZ067>073-152115-
BRONX-EASTERN BERGEN-EASTERN ESSEX-EASTERN PASSAIC-EASTERN
UNION-HUDSON-NEW YORK (MANHATTAN)-NORTHERN FAIRFIELD-NORTHERN
WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-SOUTHERN WESTCHESTER-WESTERN
BERGEN-WESTERN ESSEX-WESTERN PASSAIC-
421 PM EDT WED AUG 15 2012

...DEVELOPING THUNDERSTORMS WILL IMPACT BRONX...EASTERN BERGEN...
ESSEX...FAIRFIELD...HUDSON...NEW YORK (MANHATTAN)...NORTHEASTERN
UNION...PASSAIC...PUTNAM...ROCKLAND...SOUTHERN ORANGE AND WESTCHESTER
COUNTIES...

AT 419 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT STRONG THUNDERSTORMS WERE RAPIDLY
DEVELOPING ACROSS MUCH OF NORTHEASTERN NEW JERSEY AND EASTERN
PORTIONS OF THE LOWER HUDSON VALLEY...MOVING NORTHEAST AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS UP
TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4120 7437 4151 7377 4153 7354 4166 7352
      4167 7351 4159 7347 4141 7350 4115 7361
      4110 7372 4102 7366 4093 7370 4064 7415
      4076 7433 4090 7430 4086 7410 4107 7409
      4111 7414 4112 7446

NV
Local storm report, Aug 15, 3:49 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
449 PM EDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TSTM WND DMG     ROSEDALE                40.66N  73.74W
08/15/2012                   QUEENS             NY   CONEDISON

            POWER LINES DOWN ACROSS ROSEDALE CREATING NUMEROUS
            POWER OUTAGES.

&&

FIG
Local storm report, Aug 15, 4:37 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
537 PM EDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     HAIL             MINEOLA                 40.75N  73.64W
08/15/2012  M0.88 INCH       NASSAU             NY   TRAINED SPOTTER

            TRAINED SPOTTER

1137 AM     HAIL             CARLE PLACE             40.75N  73.61W
08/15/2012  M0.88 INCH       NASSAU             NY   TRAINED SPOTTER

            TRAINED SPOTTER

1140 AM     FLASH FLOOD      JERICHO                 40.79N  73.54W
08/15/2012                   NASSAU             NY   TRAINED SPOTTER

            8 INCHES OF WATER FROM HEAVY RAIN IN JERICO PLAZA
            PARKING LOT.

1152 AM     FLASH FLOOD      CARLE PLACE             40.75N  73.61W
08/15/2012                   NASSAU             NY   TRAINED SPOTTER

            WESTBURY AVE AND GLEN COVE ROAD INTERSECTION FLOODED
            AND IMPASSABLE. CHERRY LANE AND ATLANTIC AVE FLOODED AND
            IMPASSABLE.

1158 AM     FLASH FLOOD      CARLE PLACE             40.75N  73.61W
08/15/2012                   NASSAU             NY   DEPT OF HIGHWAYS

            UP TO TWO FEET OF STANDING WATER ALONG MEADOWBROOK
            PARKWAY AT OLD COUNTRY ROAD INTERSECTION. ROAD
            IMPASSABLE.

1200 PM     TSTM WND DMG     WILLISTON PARK          40.76N  73.64W
08/15/2012                   NASSAU             NY   TRAINED SPOTTER

            NUMEROUS LARGE TREE LIMBS AND POWER LINES DOWN CREATING
            NUMEROUS POWER OUTAGES.

1214 PM     FLASH FLOOD      WESTBURY                40.76N  73.59W
08/15/2012                   NASSAU             NY   TRAINED SPOTTER

            SIGNIFICANT FLOODING ON NORTHERN STATE PARKWAY.

1221 PM     TSTM WND GST     MELVILLE                40.78N  73.41W
08/15/2012  E60 MPH          SUFFOLK            NY   TRAINED SPOTTER

            AT LONG ISLAND EXPRESSWAY AND PINE LAWN RD

1225 PM     FLASH FLOOD      MINEOLA                 40.75N  73.64W
08/15/2012                   NASSAU             NY   TRAINED SPOTTER

            NINE FEET OF WATER UNDER RAILROAD TRESSEL NEAR ELM
            PLACE AND JERICO TURNPIKE

1236 PM     HAIL             PLAINVIEW               40.78N  73.47W
08/15/2012  E0.88 INCH       NASSAU             NY   TRAINED SPOTTER

0115 PM     FLASH FLOOD      ISLIP                   40.73N  73.22W
08/15/2012                   SUFFOLK            NY   PUBLIC

            FLASH FLOODING ALONG WEST PINE STREET AND ROUTE 111.
            ROAD IMPASSABLE.

0135 PM     TSTM WND DMG     MIDDLE VILLAGE          40.72N  73.88W
08/15/2012                   QUEENS             NY   CONEDISON

            POWER LINES DOWN ACROSS MIDDLE VILLAGE CREATING
            NUMEROUS POWER OUTAGES.

0152 PM     TSTM WND DMG     ROSEDALE                40.66N  73.74W
08/15/2012                   QUEENS             NY   CONEDISON

            POWER LINES DOWN ACROSS ROSEDALE CREATING NUMEROUS
            POWER OUTAGES.

0205 PM     FLASH FLOOD      RICHMOND HILL           40.70N  73.84W
08/15/2012                   QUEENS             NY   NWS EMPLOYEE

            86TH AVE AND 110TH ST IMPASSABLE DUE TO 2 FT OF
            STANDING WATER

0230 PM     FLASH FLOOD      MORRIS PARK             40.69N  73.81W
08/15/2012                   QUEENS             NY   BROADCAST MEDIA

            ALL LANES BLOCKED DUE TO FLOODING ON NORTHBOUND VAN
            WYCK BETWEEN JFK FEDERAL CIRCLE AND GRAND CENTRAL PKWY

0230 PM     FLASH FLOOD      KEW GARDENS             40.72N  73.83W
08/15/2012                   QUEENS             NY   BROADCAST MEDIA

            ALL LANES BLOCKED AND SEVERAL DISABLED VEHICLES DUE TO
            FLOODING ON EASTBOUND GRAND CENTRAL PKWY AT KEW GARDENS
            INTERCHANGE

0350 PM     HAIL             MASPETH                 40.72N  73.91W
08/15/2012  E1.50 INCH       QUEENS             NY   PUBLIC

0405 PM     HAIL             MIDDLE VILLAGE          40.72N  73.88W
08/15/2012  E0.88 INCH       QUEENS             NY   PUBLIC

            PUBLIC

0430 PM     FLASH FLOOD      KEW GARDENS             40.72N  73.83W
08/15/2012                   QUEENS             NY   BROADCAST MEDIA

            WESTBOUND GRAND CENTRAL PKWY CLOSED DUE TO FLOODING AT
            VAN WYCK EXPY

&&

PICCA
Special weather statement, Aug 15, 4:37 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
537 PM EDT WED AUG 15 2012

NJZ006-106>108-NYZ074-152230-
EASTERN ESSEX-EASTERN UNION-HUDSON-RICHMOND (STATEN IS.)-WESTERN
UNION-
537 PM EDT WED AUG 15 2012

...DEVELOPING THUNDERSTORMS WILL IMPACT HUDSON...RICHMOND (STATEN
ISLAND)...SOUTHEASTERN ESSEX AND UNION COUNTIES...

AT 532 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR PLAINFIELD...AND MOVING EAST AT 15 MPH.

HAIL UP TO NICKEL SIZE...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED
WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4073 7408 4058 7407 4053 7413 4052 7425
      4054 7426 4056 7422 4060 7422 4059 7429
      4061 7431 4059 7446 4066 7441 4065 7445
      4067 7446

NV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bergen

When
August 15, 4:54 PM EST to 5:50 PM EST
Where
Bergen County, 0.57 mi ENE of Emerson to 0.93 mi NE of Emerson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.984, -74.021

In Westwood, torrential rain flooded the basement of a medical center on Old Hook Rd. Ractrack Road was also closed due to flooding in HoHoKus.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408886.